Maine, 2020

Damaging Wind in Maine, July 13, 2020

July 13, 2020 · NWS CAR · 1 event in 1 county or zone

Thunderstorms developed during the afternoon of the 13th in advance of a cold front crossing the region. An isolated severe thunderstorm in southern Piscataquis county produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed during the afternoon of the 13th in advance of a cold front crossing the region. An isolated severe thunderstorm in southern Piscataquis county produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 13, 11:26 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 13, 11:26 AM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1226 PM EDT Mon Jul 13 2020

.SYNOPSIS...
An upper level trough will cross the region later today into
Tuesday. High pressure will build in from the north on Wednesday
then slide southeast of the area Thursday. Low pressure will
approach the area Thursday night into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1225 PM Update...
No major changes except to adjust maximum and current
temperatures based on observations. The largest adjustments were
along the coast, where offshore flow has delayed the sea
breeze so far. Cumulus are beginning to develop across much of
the forecast area, with limited vertical development so far on
webcams and infrared cloud top temperatures. Locally heavy
rainfall and training cells remain possible later this afternoon
across central and Downeast Maine. Please see the recently
issued WPC Mesoscale Precipitation Discussion 477 for
additional details.

Previous Discussion...
A cold front is forecast to slide s today from Canada, clearing
northern Maine by early afternoon. The front gets hung up
across the Downeast region this afternoon into this evening as a
weak area of low pres moves ne along the front. The best
instability today looks to be across the lower Penobscot
Valley(Bangor region into the Downeast. Some scattered showers
are expected across the northern areas into early afternoon as
the front drops s. The most notable thing will be the drier air
coming in behind the front across northern Maine after a few
days of tropical air. The higher dewpoints(mid/upper 60s) will
remain across the southern areas. Temps are forecast to warm
into the low/mid 80s across southern Piscataquis and Penobscot
Valleys this afternoon. 00Z UA showed some cooling aloft to be
advected ne today allowing for further destabilization as the
llvls warm. The NAMNEST, RAP along w/the HRRR point to CAPE
values climbing to 1000-1500 joules across srn areas this
afternoon. Shear is sufficient to allow for tstm development and
lapse rates steepen enough to allow for updrafts for sustained
development. Some signals are pointing to the potential for
tstms to contain heavy rainfall given the light wind field
through 700 mbs as noted on the model soundings and PWs > 1.5".
Plus, a Theta E ridge is expected to be in place w/increasing
moisture convergence. This feature along w/the sw flow aloft
paralleling the front will allow for training cells adding to
the heavy rainfall potential. Repeated storms over the same area
could lead to some flooding, especially in the Bangor region,
where storm drains may not be able to handle the heavy rainfall
in a short period of time. We had a case such as this back on
June 26th where up to one inch of rain fell w/in 30 minutes.
Another item to consider in the potential for some small hail
given the cold pool aloft.

The action will shift toward Washington County this evening as
the front presses south. Therefore, decided to extend the heavy
rainfall wording through 10 mph to account for the eastward
propagation of the cells. The activity will wind down later in
the evening w/the front sliding off the coast w/some scattered
showers leftover. Further n, much drier and cooler air to filter
in behind the front w/dewpoints in the low/mid 50s. Further s,
dewpoints will be in the upper 50s to lower 60s. Decided to
include the mention of fog

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Upper level low pressure centered over western New England
Tuesday morning will support a surface low across the Gulf of
Maine. The low may bring some light showers to central and
Downeast areas Tuesday while the north remains dry as high
pressure pushes down from Quebec. The sky will gradually clear
from north to south Tuesday night into Wednesday as the high
pushes down from the north. However, some clouds wrapping back
from the upper low, now exiting into the Maritimes, may keep
eastern Downeast locations mostly cloudy. Wednesday night will
then be clear, cool and becoming calm as surface high pressure
settles over the area. Patchy fog will be likely in the valleys
late Wednesday night, especially over the north.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Thursday will begin mostly sunny after any morning fog burns off.
High pressure will slide east of the area and a fast moving
shortwave and embedded surface low will approach from the west.
Clouds will increase from the west late Thursday into Thursday night
and some showers may begin to spread into western areas late
Thursday night or early Friday morning. Some thunderstorms Friday
may affect far western areas. The low is expected to weaken and
become disorganized Friday as the shortwave moves in. Showers will
likely become lighter and more scattered as they progress east
across the state. Some showers may continue into Friday night over
the east before a new high slides in behind the departing shortwave
on Saturday. This will bring a mostly sunny and warm day Saturday
with just a chance for some lingering showers in eastern areas early
in the day. By Sunday much warmer air will lift north into the area
on south to southwesterly winds as the high slides east and another
frontal boundary begins to approach from western Quebec. Clouds may
increase late in the day Sunday followed by a chance of showers and
thunderstorms Sunday night into early Monday as the next front
pushes through. A strong gradient aloft and very warm air across the
area could produce strong winds in any storms Sunday into Sunday
night.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
NEAR TERM:
VFR for the most part right into tonight for all
terminals. There is potential for MVFR cigs for KFVE ahead of a
cold front this morning. MVFR vsbys for KBHB this morning. Tstms
are possible for KBGR and KBHB this afternoon into the evening
which could drop conditions briefly to MVFR and possibly IFR.
Heavy rainfall a significant threat. WSW winds 10 mph will be
shifting to the WNW tonight w/the cold frontal passage.

SHORT TERM:
Tuesday: VFR north and MVFR Downeast. Light NE wind.

Tuesday night: MVFR to VFR Downeast. VFR North N wind.

Wednesday: VFR. Light N wind.

Wednesday night: VFR, except locally dropping to IFR in valley
fog late. Calm air.

Thursday: VFR. Calm air, then light S wind late.

Thursday night: VFR, dropping to MVFR then IFR late. S wind

Friday: IFR becoming MVFR. SE wind.

Friday night: MVFR becoming VFR. Light N wind.

Saturday: VFR. Light and variable wind.

&&

.MARINE...
NEAR TERM:
Update: Seas are down to 5 ft on the outer zones. Therefore, SCA
was cancelled.

Intra-coastal zones are seeing waves around 4 ft. SW winds
around 10 kt will be shifting to the NNE later tonight into
Tuesday morning w/the passage of the cold front.

SHORT TERM:
Seas may approach 5 ft in S swell Tue into Tue night. Otherwise,
wind and seas will be below SCA this week. Fog may limit
visibilities early Tuesday. An offshore flow and high pressure
building north of the area should then bring improved visibility
later Tuesday through mid-week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt/MStrauser
Short Term...Bloomer
Long Term...Bloomer
Aviation...Hewitt/Bloomer
Marine...Hewitt/Bloomer
Hazardous weather outlook, Jul 13, 4:08 AM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
508 AM EDT Mon Jul 13 2020

MEZ010-011-015>017-029>032-140915-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
508 AM EDT Mon Jul 13 2020

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Thunderstorms are expected this afternoon into the evening. Storms
will be slow moving and capable of producing heavy rainfall with the
threat for flash flooding. The highest concentration of storms will
be across the Penobscot Valley into the Downeast region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>006-140915-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
508 AM EDT Mon Jul 13 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-140915-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
508 AM EDT Mon Jul 13 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 13, 1:20 PM EST, 1 hour before
Special Weather Statement
National Weather Service Caribou ME
220 PM EDT Mon Jul 13 2020

MEZ010-031-131915-
Southern Piscataquis-Central Piscataquis-
220 PM EDT Mon Jul 13 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
PISCATAQUIS COUNTY...

At 220 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southwest of Greenville to
Bingham. Movement was east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Dover-Foxcroft, Greenville, Guilford, Monson, Blanchard,
Elliottsville, Kingsbury Plantation, Sangerville, Parkman, Abbot,
Wellington, Shirley, Willimantic, Bowerbank, Kingsbury, Onawa,
Barnard, Katahdin Iron Works and Williamsburg.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4553 6908 4509 6926 4505 6950 4503 6950
      4503 6963 4509 6964 4511 6966 4512 6965
      4528 6971 4530 6970 4544 6975
TIME...MOT...LOC 1820Z 259DEG 19KT 4538 6973 4506 6988

Cornwell

The radar

The Caribou radar (KCBW), 126 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
July 13, 2:20 PM EST
Where
Piscataquis County, Williamsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.380, -69.120

Trees were toppled by wind gusts estimated at up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909798.